Utah, 2015Winter Storm and Wildfire in Utah, April 14 to 16, 2015
April 14 to 16, 2015 · NWS SLC · 18 events in 13 counties and zones
A strong and windy storm system moved through Utah beginning April 14, and the winds caused widespread damage across the state. This damage included a fatal pileup accident on Interstate 80 and a destructive wildfire in central Utah that was fueled by the winds.
- Deaths
- 2
- Injuries
- 43
- Property damage
- $910,000
- Crop damage
- None recorded
- Events
- 18
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong and windy storm system moved through Utah beginning April 14, and the winds caused widespread damage across the state. This damage included a fatal pileup accident on Interstate 80 and a destructive wildfire in central Utah that was fueled by the winds. In addition, the storm brought heavy snowfall to both the mountains and valleys of northern Utah.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Apr 14, 4:00 AM MST, 4 hours earlier.
Area forecast discussion, Apr 14, 4:00 AM MST, 4 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
500 AM MDT TUE APR 14 2015
.SYNOPSIS...A COLD UPPER LEVEL TROUGH WILL SETTLE INTO THE GREAT
BASIN TODAY...THEN REMAIN OVER THE REGION THROUGH EARLY THURSDAY.
HIGH PRESSURE WILL RETURN FOR LATE IN THE WEEK.
&&
.SHORT TERM (THROUGH 00Z SATURDAY)...THE COLD CORE UPPER LEVEL
TROUGH CURRENTLY OVER THE WEST COAST STATES WILL WORK EAST INTO
THE WESTERN/NORTHERN GREAT BASIN THIS MORNING. FROM THERE THE
GLOBAL MODEL GUIDANCE EVOLVES THIS TROUGH INTO A CLOSED UPPER LOW
SOMEWHERE OVER OR NEAR TO UTAH FOR LATE TONIGHT/WEDNESDAY. THIS
CLOSED LOW...THOUGH HANDLED SOMEWHAT DIFFERENTLY BY THE VARIOUS
MODEL GUIDANCE...EVENTUALLY ENDS UP NEAR THE FOUR CORNERS REGION
BY THURSDAY.
A COLD FRONT SUPPORTED BY RATHER STRONG LOW-LEVEL COLD ADVECTION
WILL SETTLE INTO FAR NORTHWEST UTAH LATER THIS MORNING...THEN
STRENGTHEN AS IT SURGES EAST ACROSS UTAH LATER THIS AFTERNOON
THROUGH THE OVERNIGHT HOURS. THE FIRST ISSUE ASSOCIATED WITH THIS
FRONT WILL BE STRONG WINDS...BOTH PRE AND POST-FRONTAL. AHEAD OF
THIS FRONT SOUTHERLY NEAR 700MB WINDS IN THE 40-50 KNOT RANGE
COMBINED WITH THE STRENGTHENING SURFACE BOUNDARY WILL GENERATE
STRONG SOUTHERLY WINDS ACROSS MUCH OF THE FORECAST AREAS THROUGH
THIS EVENING. ALREADY GUSTY WINDS ACROSS THE WESTERN VALLEYS AT
TIME BODES WELL FOR VERY STRONG WINDS AHEAD OF THE FRONT OVER THE
WESTERN VALLEYS. THE FAR SOUTHERN AND EASTERN VALLEYS WILL GET A
LATER START TO THE WINDS AS MIXING IMPROVES LATER THIS MORNING.
THE HIGH WIND WARNING FOR THE WESTERN VALLEYS LOOKS OKAY FOR NOW
BASED ON THE EARLY START TO STRONG WINDS. THE REMAINDER OF THE
STATE A BIT QUESTIONABLE...THOUGH A COUPLE OF GUSTS IN EXCESS OF
60 MPH COULD FORM UP IN THE MORE WIND PRONE AREAS. BEHIND THE COLD
FRONT STRONG LOW-LEVEL COLD ADVECTION ALONG WITH DEEP CONVECTION
SHOULD BE SUFFICIENT TO GENERATE VERY STRONG GUSTS ABOVE HIGH WIND
CRITERIA LATE THIS AFTERNOON/EVENING. AREAS MOST PRONE TO HIGH
WINDS WILL REMAIN OUT OVER THE NORTHWEST DESERT/SALT FLATS.
CONVECTIVE PRECIP ASSOCIATED WITH THE COLD FRONT IS MOST LIKELY TO
HOLD OFF UNTIL LATE THIS AFTERNOON THROUGH THIS EVENING. WEAK
CONVECTION SHOULD BEGIN TO FORM UP ALONG THE FRONTAL BOUNDARY
EARLY THIS AFTERNOON. THIS CONVECTION WILL LIKELY INCREASE RAPIDLY
LATER IN THE AFTERNOON AS THE UPPER TROUGH NEAR THE STATE AND
RAPID DESTABIZATION TAKES PLACE AS THE MID-LEVEL COLD POOL SETTLES
OVER NORTHWEST UTAH. DEEP CONVECTION A POSSIBILITY IN THIS
FAVORABLE ENVIRONMENT/STRONG DYNAMIC LIFT WITH HEAVY PRECIP AND
THUNDERSTORMS A GOOD BET. SNOW LEVELS WILL DROP QUICKLY WITH MOST
PRECIP IN THE FORM OF SNOW AT ALL ELEVATIONS BY MID TO LATE THIS
EVENING.
THE PROXIMITY OF THE UPPER LOW WILL BRING SUBSTANTIAL SYNOPTIC-
SCALE LIFT TO MUCH OF NORTHERN AND CENTRAL UTAH THROUGH WEDNESDAY
EVENING. BY FAR THE GFS POSITION OF THE UPPER LOW ACROSS
SOUTHWEST/CENTRAL WYOMING WOULD BE THE MOST FAVORABLE FOR
SIGNIFICANT PRECIP FOR UTAH. THE ECMWF SOLUTION TAKING THE LOW
SOUTHEAST THROUGH UTAH WOULD TEND TO FOCUS PRECIP ACROSS NORTHEAST
AND CENTRAL UTAH IN THE ASSOCIATED WRAP AROUND PRECIP BAND. THE
GFS HAS REMAINED FAIRLY CONSISTENT ON A RUN-TO-RUN BASIS...WHILE
THE ECMWF AT TIME DRIFT TOWARDS AND THEN AWAY FROM THE GFS. FOR
NOW IT LOOKS LIKE THE HEAVIEST PRECIP WILL REMAIN ACROSS THE
NORTH...WITH HEAVY SNOWFALL LIKELY FOR THE MOUNTAINS. CENTRAL UTAH
LOOKS BORDERLINE AT THIS TIME FOR HEAVY PRECIP...THOUGH IF THE
ECMWF DOES PAN OUT THEN THE MOUNTAINS WILL DO WELL FOR SNOW.
THE EVENTUALLY TRACK OF THE UPPER LOW NEAR OR EAST OF THE FOUR
CORNERS EARLY THURSDAY WILL CONFINE ANY LINGERING SHOWERS TO THE
EASTERN PORTIONS OF THE FORECAST AREA THROUGH THURSDAY MORNING.
THE UPPER RIDGE NOSING INTO THE WESTERN/NORTHERN GREAT BASIN LATER
ON THURSDAY WILL BRING STABLE AND DRIER AIR TO THE REGION FOR
FRIDAY. TEMPERATURES WILL BE ON THE COOL SIDE MIDWEEK...THEN SHOW
A WARMING TREND AS THE RIDGE BUILDS INTO THE REGION.
.LONG TERM (AFTER 00Z SATURDAY)...THE GENERAL TREND OF THE GLOBAL
MODEL SOLUTIONS FOR THE TROUGH FORECAST TO MOVE THROUGH NORTHERN
UTAH SATURDAY NIGHT HAS BEEN WEAKER AND WEAKER AS THE HEART OF THE
TROUGH MOVES ACROSS MONTANA INTO THE HIGH PLAINS RATHER THE NORTHERN
ROCKIES. THE 700MB TEMPERATURES COOL BY MAYBE ONE DEGREE CELSIUS
OVER NORTHERN UTAH BETWEEN SATURDAY AND SUNDAY. BUT SINCE THE TREND
IS FOR THIS TROUGH TO BECOME LESS AND LESS OF A PLAYER HAVE NOT
COOLED THE SURFACE TEMPERATURES EXCEPT RIGHT ALONG THE IDAHO AND
WYOMING BORDERS BY A COUPLE OF DEGREES OR LESS.
AS FAR AS SEEING ANY PRECIPITATION IT IS HIGHLY UNLIKELY WITH THE
COLD AIR ALOFT REMAIN WELL TO OUR NORTH. ONCE AGAIN THE GFS AND EC
PRODUCE SOME SPURIOUS LOOKING QPF OVER THE REGION SUNDAY...MONDAY
AND TUESDAY WITH NO EVIDENCE OF SUPPORT. HAVE MAINTAINED THE POP
FREE FORECAST THROUGH THE EXTENDED. A TROUGH MOVING TOWARD THE
CALIFORNIA COAST TUESDAY WILL CENTER THE RIDGE OVER THE FAR EASTERN
GREAT BASIN TUESDAY FOR SOME SOUTHERLY WINDS INCREASING OVER WESTERN
VALLEYS AS WELL AS TEMPERATURES WARMING SEVERAL DEGREES.
&&
.AVIATION...SOUTHERLY WINDS WILL CONTINUE TO RAMP UP AT THE SLC
TERMINAL THROUGH THE MORNING WITH WIND GUSTS OVER 40 MPH BY MID
MORNING WITH GUSTS IN EXCESS OF 50 MPH LIKELY BETWEEN 17Z AND 19Z
JUST AHEAD OF A STRONG COLD FRONT. VISIBILITIES WILL LOWER IN
BLOWING DUST WITH A 30 PERCENT CHANCE OF OCCASIONAL IFR CONDITIONS.
THERE IS A 40 PERCENT CHANCE OF THUNDERSTORMS AND SQUALLS ALONG THE
COLD FRONT. SNOW COULD MIX IN AS EARLY AS 22Z...THEN ALL SNOW AFTER
23Z WITH SOME SLUSH ACCUMULATION POSSIBLE ON UNTREATED SURFACES
AFTER 00-02Z
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...HIGH WIND WARNING FROM 10 AM THIS MORNING TO 11 AM MDT WEDNESDAY
FOR UTZ011>013-019>021.
WINTER STORM WARNING UNTIL 4 PM MDT WEDNESDAY FOR UTZ007>010-517.
HIGH WIND WARNING FROM 10 AM THIS MORNING TO 10 PM MDT THIS
EVENING FOR UTZ001>006-014>016.
HIGH WIND WARNING UNTIL 11 AM MDT WEDNESDAY FOR UTZ518.
WY...HIGH WIND WARNING FROM 10 AM THIS MORNING TO 10 PM MDT THIS
EVENING FOR WYZ021.
&&
SHORT TERM...CONGER
LONG TERM/AVIATION...STRUTHWOLF
FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)Hazardous weather outlook, Apr 14, 5:07 AM MST, 2 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
607 AM MDT TUE APR 14 2015
UTZ001>016-019>021-517-518-WYZ021-151200-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
607 AM MDT TUE APR 14 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.
.DAY ONE...TODAY AND TONIGHT
A COLD PACIFIC STORM SYSTEM WILL IMPACT MUCH OF THE OUTLOOK AREA
WITH STRONG WINDS...SHOWERS AND THUNDERSTORMS THROUGH TONIGHT. A
STRONG COLD FRONT WILL REACH NORTHWEST UTAH BY THIS AFTERNOON.
AHEAD OF THIS FRONT STRONG SOUTHERLY WINDS WILL EXIST ACROSS THE
WESTERN VALLEYS BEGINNING THIS MORNING...THEN SPREADING TO THE
FAR SOUTHERN AND EASTERN VALLEYS LATE THIS MORNING OR EARLY THIS
AFTERNOON. NUMEROUS GUSTS IN EXCESS OF 50 MPH ARE EXPECTED TODAY.
VERY STRONG NORTHWEST WINDS WILL FOLLOW THE COLD FRONT LATER THIS
AFTERNOON THROUGH THIS EVENING. GUSTS IN EXCESS OF 60 MPH ARE
LIKELY ACROSS THE NORTHWEST DESERT AND SALT FLATS...WITH LOCALLY
STRONG GUSTS ALSO POSSIBLE IN AREAS PRONE TO STRONG NORTHWEST
WINDS.
ISOLATED SHOWERS WILL DEVELOP ALONG THE COLD FRONT EARLY THIS
AFTERNOON. THESE SHOWERS WILL INCREASE IN INTENSITY AND AREAL
COVERAGE LATER THIS AFTERNOON...WITH SCATTERED THUNDERSTORMS ALSO
POSSIBLE. BRIEF HEAVY PRECIPITATION WILL ACCOMPANY THE STRONGER
SHOWERS AND STORMS. SNOW WILL BECOME THE PREDOMINANT PRECIPITATION
TYPE BY THIS EVENING. HEAVY SNOW IS POSSIBLE THROUGHOUT THE
NORTHERN MOUNTAINS...WITH POCKETS OF HEAVY SNOW FORMING ACROSS
THE CENTRAL MOUNTAINS OVERNIGHT. THE AFTERNOON COMMUTE WILL SEE
SIGNIFICANT IMPACTS AT THE HIGHER ELEVATIONS DUE TO THE EXPECTED
HEAVY SNOWS. ADJACENT VALLEY LOCATIONS WILL EXPERIENCE WET ROAD
SURFACES DURING THE COMMUTE.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
NUMEROUS SNOW SHOWERS WILL CONTINUE THROUGH WEDNESDAY AS THE
STORM MOVES SLOWLY THROUGH THE OUTLOOK AREA. SHOWERS WILL
CONCENTRATE ACROSS MAINLY NORTHERN AND CENTRAL UTAH DURING THE
DAY WEDNESDAY. THESE SHOWERS WILL EVENTUALLY WORK SOUTH UTAH AND
THE FOUR CORNERS REGION LATE WEDNESDAY THROUGH WEDNESDAY NIGHT.
SHOWERS WILL LIKELY END ACROSS THE OUTLOOK AREA BY EARLY THURSDAY.
MUCH COLDER TEMPERATURES ARE EXPECTED ACROSS ALL OF UTAH AND
SOUTHWEST WYOMING WEDNESDAY AND THURSDAY. FREEZING TEMPERATURES
ARE POSSIBLE BOTH WEDNESDAY AND THURSDAY MORNING.
HIGH PRESSURE RETURNING TO THE WESTERN STATES LATE IN THE WEEK
WILL BRING WARMER AND DRIER CONDITIONS TO UTAH HEADING INTO THE
WEEKEND.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/ (ALL LOWER CASE)
FOR INFORMATION ON POTENTIAL ROAD TRAVEL IMPACTS VISIT...
HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX
Event by event
9 high wind, 7 winter storm, 2 wildfire. Local standard time, as filed.
Winter Storm, Wasatch Mountains I-80 North
- When
- April 14, 8:00 AM MST to April 16, 11:00 AM MST
- Where
- Wasatch Mountains I-80 North forecast zone
- Reported by
- SNOTEL
The Parrish Creek SNOTEL received 2.00 inches of liquid equivalent precipitation, or approximately 25 inches of new snow. In addition, winds were strong during the beginning of the storm, with peak wind gusts of 88 mph at Ogden Peak, 85 mph at the SR-65 at Big Mountain Pass sensor, and 84 mph at Powder Mountain.
High Wind, Great Salt Lake Desert and Mountains
- When
- April 14, 9:15 AM MST to 5:00 PM MST
- Where
- Great Salt Lake Desert and Mountains forecast zone
- Measured
- 71 kt (82 mph) measured gust
- Deaths
- 1 direct, 0 indirect
- Injuries
- 25 direct, 0 indirect
- Property damage
- $150,000
- Reported by
- Mesonet
The winds were strongest across Utah's northwest desert, with maximum wind gusts of 82 mph at both Lakeside Mountain and English Village, 81 mph at the Interstate 80 at Milepost 1 sensor, 75 mph at Badger Island, 74 mph at Upper Cedar Mountain, 72 mph at the Wendover Point of Entry, and many observations in the 55-70 mph range. The largest impact was along Interstate 80 near Delle, where low visibility in blowing dust was a major factor in a large pilup crash. A semitruck slowed down when experiencing reduced visibilities, but this caused several passenger vehicles to collide with the back of the truck. After the chain reaction was finished, a total of 6 semitrucks and 11 passenger vehicles were involved in the accident, resulting in 25 injuries, including 18 hospitalizations. There was also one fatality in the crash, a 65-year-old male. The interstate was closed for 6 hours from Milepost 1 to Milepost 99 due to this accident. In separate incidents, several other semitrailers were also knocked over along Interstate 80 due to the strong crosswinds.
High Wind, West Central Utah
- When
- April 14, 9:30 AM MST to 3:00 PM MST
- Where
- West Central Utah forecast zone
- Measured
- 62 kt (71 mph) measured gust
- Reported by
- Mesonet
Peak recorded wind guts included 71 mph at the U.S. 6 at Eureka sensor, 62 mph at the Delta Municipal Airport, 61 mph at Fish Springs in the Dugway Proving Ground mesonet, and 58 mph at the Clearspot sensor. Blowing dust reduced visibilities and created hazardous driving conditions across the area.
High Wind, Salt Lake and Tooele Valleys
- When
- April 14, 9:45 AM MST to 3:00 PM MST
- Where
- Salt Lake and Tooele Valleys forecast zone
- Measured
- 70 kt (81 mph) measured gust
- Property damage
- $150,000
- Reported by
- Mesonet
Maximum wind gusts recorded in the Salt Lake and Tooele valleys included 81 mph at the Great Salt Lake Marina, 75 mph at Baccus Highway, 66 mph at Point of the Mountain, 66 mph at the Interstate 15 at 2400 South sensor, 65 mph at Salt Air, and 64 mph at the Salt Lake City International Airport ASOS. A semitrailer was overturned on Interstate 215 in Salt Lake City, and several large trees were uprooted across the Salt Lake Valley. Winds also caused damage to many fences and yards across the area, including displacing sheds and knocking over at least one cinder block wall. Salt Lake City International Airport had an internal ground stop of 1 hour and 45 minutes total due to the strong winds; 25 aircraft were held for up to 63 minutes, with an average of a 30 minute delay, and at least 16 flights were diverted to other airports. Power outages were common across the area, with at least 9,000 customers impacted in Salt Lake County and over 2,000 customers impacted in Tooele County.
Winter Storm, Western Uinta Mountains
- When
- April 14, 10:00 AM MST to April 16, 11:00 AM MST
- Where
- Western Uinta Mountains forecast zone
- Reported by
- Mesonet
Several SNOTEL stations in the Uinta Mountains received 0.80 inches of liquid equivalent precipitation, or approximately 13 inches new snow, including Hewinta SNOTEL and Steel Creek Park SNOTEL. In addition, winds were strong at the beginning of the storm, with maximum wind gusts of 87 mph at Windy Peak and 81 mph at Lofty Lake Peak.
High Wind, Southwest Utah
- When
- April 14, 10:20 AM MST to 3:00 PM MST
- Where
- Southwest Utah forecast zone
- Measured
- 55 kt (63 mph) measured gust
- Property damage
- $10,000
- Reported by
- ASOS
Maximum recorded wind gusts included 63 mph at the Milford Municipal Airport/Ben and Judy Briscoe Field, 61 mph at the Cedar City Regional Airport, and 61 mph at the Brimstone Reservoir RAWS. In addition, a few trees were knocked down across the area due to the strong winds. Power outages were common across Iron County, with over 3,000 customers impacted.
Winter Storm, Central Mountains
- When
- April 14, 11:30 AM MST to April 16, 11:30 AM MST
- Where
- Central Mountains forecast zone
- Reported by
- SNOTEL
The Mount Baldy and Red Pine Ridge SNOTELs both received 1.70 inches of liquid equivalent precipitation, or approximately 20 inches of new snow. In addition, a peak wind gust of 75 mph was recorded at Dog Valley.
High Wind, Northern Wasatch Front
- When
- April 14, 12:00 PM MST to 3:00 PM MST
- Where
- Northern Wasatch Front forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Property damage
- $150,000
- Reported by
- Mesonet
Peak recorded wind gusts in the northern Wasatch Front included 64 mph at the Brigham City Airport, 64 mph at Hill Air Force Base, 63 mph at the I-15 at Plymouth sensor, and 61 mph along the Legacy Parkway. The winds tore the roof off of a couple buildings in Bountiful, and more minor damage was reported to trees, fences, and trampolines that became airborne. Several power outages occurred across the area, impacting at least 4,000 people.
High Wind, Southern Wasatch Front
- When
- April 14, 12:00 PM MST to 3:00 PM MST
- Where
- Southern Wasatch Front forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Property damage
- $25,000
- Reported by
- Mesonet
Peak recorded wind gusts included 61 mph at Saratoga Springs and 58 mph at Pioneer Crossing. Minor tree and fence damage was reported across Utah Valley from the winds.
Winter Storm, Wasatch Mountains South of I-80
- When
- April 14, 12:00 PM MST to April 16, 12:00 PM MST
- Where
- Wasatch Mountains South of I-80 forecast zone
- Reported by
- Trained Spotter
Storm total snowfall amounts included 45 inches at Snowbird Ski and Summer Resort, 34 inches at Alta Ski lifts, 23 inches at Big Cottonwood Spruces, and 22 inches of snow at Brighton Resort. In addition, winds were strong at the beginning of the storm, with peak recorded gusts of 89 mph at Arrowhead Peak at Sundance Mountain Resort, and 75 mph at Jupiter Peak near Park City.
Wildfire, Salt Lake and Tooele Valleys
- When
- April 14, 12:30 PM MST to 1:00 PM MST
- Where
- Salt Lake and Tooele Valleys forecast zone
- Property damage
- $50,000
- Reported by
- Broadcast Media
A fallen power line ignited a brush fire in the Avenues area of Salt Lake City, which quickly grew to 100 acres due to strong winds. Ten homes were evacuated near 700 North and I Street. Firefighters were able to quickly contain the blaze, keeping it from reaching any of the homes, but one home suffered heat damage in the outside patio area, and a second house suffered smoke damage.
High Wind, Sanpete/Sevier Valleys
- When
- April 14, 12:40 PM MST to 2:50 PM MST
- Where
- Sanpete/Sevier Valleys forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Mesonet
The Interstate 15 at Sevier River Northbound sensor recorded a maximum wind gust of 65 mph.
High Wind, Wasatch Mountain Valleys
- When
- April 14, 1:00 PM MST to 3:00 PM MST
- Where
- Wasatch Mountain Valleys forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Property damage
- $10,000
- Reported by
- Mesonet
The peak recorded wind gust in the Wasatch mountain valleys was 60 mph in Morgan, Utah. Minor damage occurred to trees in the area, and nearly 2,000 people experienced power outages caused by the winds.
High Wind, Cache Valley/Utah
- When
- April 14, 1:50 PM MST to 2:25 PM MST
- Where
- Cache Valley/Utah forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Property damage
- $15,000
- Reported by
- ASOS
The Logan-Cache Airport ASOS recorded a maximum wind gust of 60 mph. Minor tree damage was also reported from the strong winds.
Wildfire, Central Mountains
- When
- April 14, 2:00 PM MST to 8:00 PM MST
- Where
- Central Mountains forecast zone
- Property damage
- $350,000
- Reported by
- Broadcast Media
The Quakie Haven Fire began near Fish Lake on the afternoon of April 14, and grew quickly due to strong winds. The fire destroyed two summer cabins and damaged several outbuildings and other structures in the Sleepy Hollow area, but fire crews were able to keep the blaze away from other cabins in the area. The fire also forced the temporary closure of portions of State Route 25. Suppression efforts continued for more than a week after the blaze was ignited, but the fire was effectively under control and was no longer threatening structures beginning on the evening of the 14th of April.
Winter Storm, Cache Valley/Utah
- When
- April 14, 4:00 PM MST to April 15, 11:00 PM MST
- Where
- Cache Valley/Utah forecast zone
- Reported by
- Trained Spotter
Logan received a storm total of 11 inches of snow, with many other locations across Cache Valley measuring 5-10 inches of snow.
Winter Storm, Northern Wasatch Front
- When
- April 14, 5:00 PM MST to April 15, 11:00 PM MST
- Where
- Northern Wasatch Front forecast zone
- Reported by
- Trained Spotter
Storm total snowfall included 12 inches in Bountiful, 12 inches on the Northeast Ogden Bench, 11 inches in Ogden, and many other reports along the northern Wasatch Front of 5-10 inches of snow.
Winter Storm, Salt Lake and Tooele Valleys
- When
- April 14, 5:00 PM MST to April 16, 1:00 AM MST
- Where
- Salt Lake and Tooele Valleys forecast zone
- Deaths
- 0 direct, 1 indirect
- Injuries
- 0 direct, 18 indirect
- Reported by
- NWS Employee
Storm total snowfall in the Salt Lake Valley included 14 inches at Upper Millcreek, 12 inches in Sandy, and many reports of approximately 10 inches of snow. The worst conditions on roadways occurred on the morning commute of April 15, with 118 crashes reported, including 16 that resulted in injuries. During the evening commute on April 15, a woman was killed in a multicar crash on State Route 201 near the Interstate 80 on-ramp. The victim lost control of her vehicle on the snow-packed road, and was then rear-ended by another vehicle traveling the same route. In addition, a Utah Highway Patrol trooper was injured while responding to the scene.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
- Wildfire
- A fire burning in wildland vegetation, with its acreage and damage where known.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding in Kentucky, April 14 to 23, 20151 death · $40,000 · 16 events
- Flash Flooding and Damaging Wind in Louisiana, April 14, 20151 death · 55 kt wind · 11 events
- Flash Flooding and Hail in Mississippi, April 14 to 16, 2015$545,000 · 2 in hail · 26 events
- Flooding in Kentucky, April 14 to 15, 2015$450,000 · 4 events
- Flooding in West Virginia, April 14, 2015$215,000 · 7 events
- Flooding in Kentucky, April 14 to 15, 2015$39,000 · 39 events
- Dust Storm and High Wind in Nevada, April 14, 2015$100,000 · 50 kt wind · 4 events
- Tornado in Oregon, April 14, 2015$25,000 · EF0 · 1 event
- Flash Flooding in Louisiana, April 14, 2015$20,000 · 2 events
- Marine Thunderstorm Winds in Gulf of Mexico, April 14, 201554 kt wind · 14 events
- High Wind in Nevada, April 14, 20151 injured · $4,000 · 61 kt wind · 4 events
- High Wind in California, April 14 to 16, 201556 kt wind · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 573996, 573978, 573969, 573515, 573998, 573971, 573999, 573514, 573518, 573997, 573990, 573967, 573520, 573513, 573989, 573993, 573994, 573995.